South Dakota, 2025

Blizzard and High Wind in South Dakota, March 4 to 5, 2025

March 4 to 5, 2025 · NWS FSD · 26 events in 21 counties and zones

A strong negatively tilted trough lifted northeast through the Central Plains and resulted in the rapid intensification of low pressure as it moved from Kansas to northern Illinois. Conditions started on the warmer side with mainly light rain, drizzle, and a few thunderstorms on the morning of March 4, but a quick transition to snow occurred by evening and was accompanied by a drastic increase…

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong negatively tilted trough lifted northeast through the Central Plains and resulted in the rapid intensification of low pressure as it moved from Kansas to northern Illinois. Conditions started on the warmer side with mainly light rain, drizzle, and a few thunderstorms on the morning of March 4, but a quick transition to snow occurred by evening and was accompanied by a drastic increase in winds to 45 to 60 mph. While snowfall ended up generally less than an inch across South Dakota, lack of existing snow cover prior to this system limited the areas for which the strong winds resulted in blizzard conditions. Much of southwest Minnesota, northwest Iowa, and far northeast Nebraska saw closed or impassible roads by the early morning of March 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 4, 5:07 AM CST, 53 minutes earlier. Its key messages:

  • A major storm system will move through the area today through Wednesday. Rain changes to snow from west to east through the day into tonight. Northerly winds will increase through the day, gusting around 50 mph by later this afternoon into tonight. Snowfall amounts will generally be light, in the range of 1 to 2 inches, with pockets of higher amounts possible. The combination of light snow and strong winds will lead to significant visibility reductions and travel impacts.
  • The Winter Storm Watch east of Interstate 29 has been upgraded to a Winter Weather Advisory. Upgrade to the headlines may be possible if higher snowfall amounts come into play.
  • Another quick system may bring light snow to areas south of I-90 from Thursday night into early Friday, though the system continues to trend southward.
  • Dry with moderating temperatures for the weekend into the start of next week.
Area forecast discussion, Mar 4, 5:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
507 AM CST Tue Mar 4 2025

.KEY MESSAGES...

- A major storm system will move through the area today through
  Wednesday. Rain changes to snow from west to east through the
  day into tonight. Northerly winds will increase through the
  day, gusting around 50 mph by later this afternoon into
  tonight. Snowfall amounts will generally be light, in the
  range of 1 to 2 inches, with pockets of higher amounts
  possible. The combination of light snow and strong winds will
  lead to significant visibility reductions and travel impacts.

- The Winter Storm Watch east of Interstate 29 has been upgraded
  to a Winter Weather Advisory. Upgrade to the headlines may be
  possible if higher snowfall amounts come into play.

- Another quick system may bring light snow to areas south of
  I-90 from Thursday night into early Friday, though the system
  continues to trend southward.

- Dry with moderating temperatures for the weekend into the
  start of next week.

&&

.DISCUSSION...
Issued at 405 AM CST Tue Mar 4 2025

Current mesoanalysis indicates an upper level low and surface low
located over KS lifting northward into southern NE. Upper level PVA
out ahead of the system has triggered light showers over our area
during the night, and as instability has lifted northward there has
been a few scattered thunderstorms over northeastern NE into western
IA. These storms have weakened as they lifted northward toward
our area, though cannot rule out a few lightning strikes over
northwest IA during the morning hours. No significant changes to
the forecast with the aforementioned surface low moving into MO
and IA by this evening. As it does so, mid level frontogenesis
is expected to develop along and west of the James River Valley
during the morning, and this will result in an uptick in
precipitation over that area toward 12Z. Of note, some of the
most recent hi-res guidance would suggest this band forming a
little further to the east than previous model runs - which
could bring a little higher precipitation amounts through the
James River Valley. This is something that will have to be
monitored through the morning as colder air wrapping around the
backside of the low will result in rain changing to snow over
that area from about 12Z to 16Z. This band is expected to weaken
by early afternoon with the better forcing shifting to the
eastern CWA in the later afternoon and evening as the
upper/surface low pass to the east of our CWA. The colder air
will work slowly eastward through the day, with timing of the
rain to snow transition shifting into the Interstate 29 corridor
toward 21Z, then east of there around 00Z or after. As has been
well advertised, in a tightening SPG and mixed layer winds
increasing through the day, look for northerly winds to increase
significantly with gusts around 50 mph or greater by this
afternoon into tonight. This will result in significant
reductions to visibility when snow is falling and where snow has
accumulated.

Looking at currently projected snow amounts, the higher amounts
remain around the periphery of our CWA - with 2 to 4 inches through
the James River Valley (highest amounts over south central SD), with
1 to 2 inches over the remainder of our CWA, the exception being in
the vicinity of Cottonwood/Jackson counties MN tonight where 2 to 4
inches could accumulate. As far as headlines, for now remained with
a Winter Weather Advisory across the entire area with snow amounts
on the lower side. Areas to watch will be south central SD where
higher snowfall amounts are expected - however it will be a wet snow
with temperatures around freezing when snow is falling, which should
preclude snow being lofted significantly (although visibilities will
tank when snow is falling). In addition, with the higher amounts
expected over the aforementioned southwestern counties - will have to
keep an eye on that area also for a possible headline upgrade
depending on how quickly temperatures fall through the evening.

The low pressure will track into the Mississippi Valley later
tonight into early Wednesday, with any lingering light snow tapering
off over our area. Even so, winds will remain strong into Wednesday
afternoon and blowing snow will remain possible in areas that
receive snow accumulation. With cold air advection behind the storm
and areas of snow cover it will be a cooler day with highs in the
30s.

For the remainder of the week into the beginning of next week, some
moderation in temperatures is expected for Thursday and Friday
(40s). Another upper level shortwave/surface low pass to or south on
Thursday night into early Friday, though this system has been
trending southward over the past couple model runs. Latest ensembles
indicate only a 20-30% probability of 2 inches of snow south of
Interstate 90 during that time frame. Temperatures continue to
moderate for the weekend into the start of next week as the upper
level pattern transitions from northwesterly to a more westerly
flow. This will push highs into the 50s and 60s by Monday and
Tuesday of next week. It looks to be dry through the period.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 500 AM CST Tue Mar 4 2025

Light showers currently over central SD will shift into the
James River Valley through the morning, and as colder air sweeps
into the region, rain will transition to light snow with
visibilities falling into the IFR range. This light rain will
expand eastward through the day, eventually transitioning to
light snow over those areas this afternoon into tonight. In
addition, northerly winds will increase during the day, gusting
40 to 45 kts by this evening into tonight. This in combination
with any falling/accumulating snow will result in low end IFR
visibilities at times in blowing snow. Light snow will taper off
from west to east later tonight into Wednesday morning, with
IFR ceilings improving into the MVFR range.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for SDZ056-062-067-070-071.
     Winter Weather Advisory until 6 PM CST this evening for SDZ038-
     050-052-053-057>059-063-064.
     Winter Weather Advisory from 9 AM this morning to 9 PM CST
     this evening for SDZ039-040-054-055-060-061-065-066-068-
     069.
MN...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for MNZ097-098.
     Winter Weather Advisory from 6 PM this evening to noon CST
     Wednesday for MNZ071-072-080-081-089-090.
IA...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for IAZ001-012-020-031.
     Winter Weather Advisory from 6 PM this evening to noon CST
     Wednesday for IAZ002-003-013-014-021-022-032.
NE...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Wednesday for NEZ013-014.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Mar 4, 5:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
523 AM CST Tue Mar 4 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-051130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
523 AM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A major storm system moves into Central and Northern Plains today.
This brings light snow and wind gusts 45 to 55 mph this afternoon
into Wednesday morning. In areas with accumulating snow, blowing snow
and near blizzard conditions are possible. This is most likely west
of the James River Valley this morning, and over parts of southwest
Minnesota and northwest Iowa tonight into Wednesday morning. Expect
impacts to the morning and evening commutes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A band of snow is possible mainly south of Interstate 90 Thursday
night into Friday which could result in some minor travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 12 high wind, 1 blizzard. Local standard time, as filed.

Winter Weather, Brule

When
March 4, 6:00 AM CST to 3:00 PM CST
Where
Brule forecast zone
Reported by
COOP Observer
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Snowfall totaled 4.5 inches 8 miles south-southwest of Chamberlain and 4.0 inches 2 miles south of Pukwana. Northerly winds from 25 to 32 mph, which gusted to 45 to 52 mph at Kimball and Chamberlain, resulted in visibility briefly as low as one-half mile with hazardous travel conditions.

Winter Weather, Beadle

When
March 4, 7:00 AM CST to 3:00 PM CST
Where
Beadle forecast zone
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Snowfall totaled 4.4 inches at Huron and 2.0 inches near Wessington. Northerly winds from 30 to 35 mph, which gusted as high as 50 mph at Huron and 45 mph at Wolsey, resulted in visibility briefly as low as one-quarter to one-half mile with hazardous travel conditions.

Winter Weather, Jerauld

When
March 4, 7:00 AM CST to 4:00 PM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches at Wessington Springs. Northerly winds sustained from 30 to 36 mph, which gusted as high as 53 mph near Lane, resulted in visibility briefly as low as one-half mile with hazardous travel conditions.

Winter Weather, Aurora

When
March 4, 7:00 AM CST to 5:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Snowfall totaled 1.4 inches at White Lake and 1.0 inches near Stickney. Northerly winds sustained from 30 to 38 mph, which gusted as high as 53 mph near Plankinton, resulted in visibility briefly less than one mile with hazardous travel conditions.

Winter Weather, Gregory

When
March 4, 7:00 AM CST to 3:00 PM CST
Where
Gregory forecast zone
Reported by
COOP Observer
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Snowfall totaled 4.8 inches near Pickstown, 3.0 inches 9 miles north of Gregory, 2.0 inches 11 miles south-southeast of Burke, and 1.8 inches in Gregory. Northerly winds sustained from 30 to 36 mph, which gusted as high as 55 mph near Dixon and 47 mph at Fairfax, resulted in visibility briefly from one-quarter to one-half mile with hazardous travel conditions.

Winter Weather, Charles Mix

When
March 4, 7:00 AM CST to 5:00 PM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Snowfall totaled 4.5 inches near Academy, 2.5 inches at Wagner and 2.0 inches at Platte. Northerly winds sustained from 30 to 38 mph, which gusted as high as 59 mph near Wagner, resulted in visibility briefly as low as one-half mile with hazardous travel conditions.

Winter Weather, Sanborn

When
March 4, 8:00 AM CST to 5:00 PM CST
Where
Sanborn forecast zone
Reported by
COOP Observer
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Snowfall totaled 2.0 inches 4 miles north-northeast of Forestburg and near Letcher. Northerly winds sustained from 30 to 37 mph, which gusted as high as 52 mph near Forestburg, resulted in visibility briefly as low as one-half mile with hazardous travel conditions.

Winter Weather, Douglas

When
March 4, 8:00 AM CST to 6:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Snowfall totaled 2.0 inches 5 miles west of Armour and 1.0 inch 10 miles west of Dimock and 7 miles west-southwest of Parkston. Northerly winds sustained from 40 to 44 mph, which gusted as high as 58 mph near Corsica, resulted in visibility briefly less than one mile with hazardous travel conditions.

Winter Weather, Kingsbury

When
March 4, 8:00 AM CST to 6:00 PM CST
Where
Kingsbury forecast zone
Reported by
AWOS
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Snowfall totaled 1.0 inch at De Smet. Northerly winds from 30 to 36 mph, which gusted as high as 46 mph at De Smet, resulted in visibility briefly as low as one-quarter to one-half mile with hazardous travel conditions.

Winter Weather, Davison

When
March 4, 9:30 AM CST to 7:00 PM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Snowfall totaled 1.9 inches at Mitchell and 1.0 inch 5 miles northwest of Dimock. Northerly winds from 30 to 39 mph, which gusted as high as 52 mph at Mitchell, resulted in visibility briefly as low as one-half mile with hazardous travel conditions.

High Wind, Douglas

When
March 4, 3:00 PM CST to March 5, 2:00 AM CST
Where
Douglas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Northwest winds were sustained at times from 40 to 44 mph with gusts as high as 58 mph near Corsica.

Winter Weather, Lincoln

When
March 4, 3:00 PM CST to 9:00 PM CST
Where
Lincoln forecast zone
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Snowfall totaled 0.7 inches at Canton and 0.4 inches at Harrisburg. Northerly winds sustained around 40 mph with gusts as high as 57 mph occurred 7 miles east of Davis and resulted in visibility briefly as low as one-half mile with hazardous travel conditions. Due to the strong crosswinds and slick road conditions, a driver was injured when a vehicle traveling east on 294th Street 4 miles east of Interstate 29 slid off the highway and rolled into a creek.

High Wind, Bon Homme

When
March 4, 4:00 PM CST to March 5, 4:00 AM CST
Where
Bon Homme forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Sustained winds were occasionally as high as 40 mph 3 miles south of Scotland and 5 miles west of Tyndall.

Winter Weather, Clay

When
March 4, 4:00 PM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Snowfall totaled 1.3 inches at Vermillion. Northerly winds sustained from 40 to 45 mph gusted as high as 60 mph near Wakonda and resulted in visibility briefly as low as one-half mile with hazardous travel conditions.

Winter Weather, Brookings

When
March 4, 5:00 PM CST to 9:00 PM CST
Where
Brookings forecast zone
Reported by
COOP Observer
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Snowfall totaled 1.0 inch near Astoria and 0.4 inches at Brookings. Northerly winds from 30 to 37 mph, which gusted as high as 44 mph at Brookings, resulted in visibility briefly as low as one mile with hazardous travel conditions.

Blizzard, Union

When
March 4, 6:00 PM CST to March 5, 6:00 AM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Snowfall only totaled 2.0 inches 10 miles north-northeast of Elk Point, and northwest winds were sustained at times from 40 to 42 mph and gusted as high as 60 mph 4 miles south of Beresford. The combination of snow and wind resulted in periodic white-out conditions, especially in rural areas. Several semi-trucks jackknifed and blocked traffic on the northbound lanes of Interstate 29 near Jefferson.

High Wind, Turner

When
March 4, 7:00 PM CST to March 5, 2:00 AM CST
Where
Turner forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Northwest winds were sustained at times up to 41 mph near Irene, with gusts up to 58 mph reported near Parker.

High Wind, Union

When
March 4, 8:00 PM CST to March 5, 2:00 AM CST
Where
Union forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Northwest winds were sustained from 40 to 42 mph at times, with gusts as high as 60 mph near Beresford.

High Wind, Clay

When
March 4, 8:00 PM CST to March 5, 2:00 AM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Northwest winds were sustained from 40 to 45 mph at times, with gusts as high as 60 mph at Wakonda.

High Wind, Lincoln

When
March 4, 8:00 PM CST to March 5, 2:00 AM CST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Northwest winds were sustained at times around 40 mph 7 miles east of Davis.

High Wind, Lake

When
March 4, 8:00 PM CST to March 5, 2:00 AM CST
Where
Lake forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Northwest winds were sustained at times around 40 mph at Madison.

High Wind, Hanson

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Hanson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Northwest winds gusted up to 58 mph near Alexandria.

High Wind, Hutchinson

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Hutchinson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Northwest winds gusted up to 59 mph 7 miles east-southeast of Menno.

High Wind, Yankton

When
March 4, 8:00 PM CST to March 5, 2:00 AM CST
Where
Yankton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Northwest winds gusted up to 58 mph near Gayville.

High Wind, McCook

When
March 4, 9:00 PM CST to March 5, 4:30 AM CST
Where
McCook forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Northwest winds gusted up to 58 mph 2 miles north of Dolton.

High Wind, Charles Mix

When
March 4, 10:00 PM CST to March 5, 1:00 AM CST
Where
Charles Mix forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Northwest winds gusted as high as 59 mph near Wagner.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1252290, 1252296, 1252299, 1252300, 1252301, 1252302, 1252298, 1252303, 1252304, 1252295, 1252214, 1253727, 1252205, 1253724, 1252305, 1251666, 1251670, 1251667, 1251668, 1251669, 1251672, 1251673, 1251674, 1252208, 1251671, 1252220.